Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 217, NWS Goodland, KS

August 14, 2009Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2009, 5:15 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 5:15 PM CDT (22:15 UTC)
Expired
Aug 14, 2009, 5:37 PM CDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:00 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 3:00 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI AUG 14 2009

.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI AUG 14 2009

FORECAST PROBLEMS WILL BE RAIN CHANCES...ESPECIALLY TONIGHT.
TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL THROUGH SATURDAY...BUT
BELOW NORMAL THEREAFTER WITH PLENTY OF CLOUDS LIMITING INSOLATION.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE
TROUGH NEAR THE FOUR CORNERS LIFTING RAPIDLY NORTHEAST. THE SYSTEM
HAS A DEEP TROPICAL MOISTURE CONNECTION ORIGINATING NEAR THE
SOUTHERN BAJA OF CALIFORNIA. APPARENTLY MODELS HAVE STRUGGLED WITH
THE SYSTEM WHILE IN THE DATA POOR PACIFIC...BUT NOW THAT IT IS BEING
SAMPLED BY THE RAOB NETWORK THEY HAVE DRAMATICALLY INCREASED RAIN
CHANCES. GIVEN THE GOOD COVERAGE CURRENTLY OVER NEW MEXICO AND
SOUTHERN COLORADO...EXPECT A LARGE SWATH OF PRECIPITATION TO
OVERSPREAD THE CWA THIS EVENING. TROPICAL ORIGINS AND HIGH
PRECIPITABLE WATER VALUES SUGGEST LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE EVENT SHOULD END BY 12Z WITH CLEAR SLOT ON WV ALREADY
MOVING INTO WESTERN NEW MEXICO.

TROUGH SETTLING INTO THE GREAT BASIN ON SATURDAY WILL RESULT IN
SOUTHWESTERLY FLOW OVER THE PLAINS. QVECTORS SHOW A STRONG SHORTWAVE
EJECTING FROM THE BASE OF THE TROUGH OVER WESTERN COLORADO SATURDAY
AFTERNOON...LIFTING NORTHEAST SATURDAY NIGHT. APPEARS BEST CHANCES
FOR PRECIPITATION WILL SKIRT THE WESTERN AND NORTHERN PORTIONS OF
THE CWA....WITH LITTLE TO NOTHING SOUTH OF THE INTERSTATE.

HEIGHTS CONTINUE TO FALL ON SUNDAY AS MAIN TROUGH AXIS NOW
APPROACHES THE ROCKIES. CONVECTIVE INITIATION SHOULD BE TIED TO
ANOTHER STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL ROCKIES LATE
SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT. WILL BUMP UP POPS
FOR THE SUNDAY NIGHT PERIOD.

A LITTLE LESS CERTAINTY WITH REGARDS TO MONDAY. FLOW ALOFT WILL BE
ZONAL AS CWA WILL BE NEAR THE BROAD TROUGH AXIS. HARD TO RULE OUT
CONVECTION WITH COOL TEMPERATURES ALOFT...AND POSSIBLE EMBEDDED VORT
MAXES IN THE FLOW...SO LEFT CHANCE POPS INTACT. COULD BE ANOTHER
SHORTWAVE COMING DOWN THE BACKSIDE OF THE TROUGH IN NORTHWEST FLOW
MONDAY NIGHT...BUT CHANCE POPS SHOULD DO FOR NOW.

.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI AUG 14 2009

A LARGE TROUGH IS FORECAST TO DEVELOP OVER THE NORTHERN PLAINS EARLY
THIS PERIOD. IN FACT...LATEST OPERATIONAL RUN OF THE GFS HAS THE
SYSTEM CUT OFF AT 500MB OVER SOUTH DAKOTA AS EARLY AS WEDNESDAY
NIGHT. MULTIPLE SHORTWAVE TROUGHS WILL BE ROTATING THROUGH THE BASE
OF THE TROUGH PROVIDING SYNOPTIC SCALE LIFT. MODELS DEVELOP SURFACE
LOW PRESSURE IN SOUTHEAST COLORADO/SOUTHWEST KANSAS ON
TUESDAY...SLOWLY MOVING EAST/NORTHEAST THROUGH LATE WEEK. THIS WOULD
PLACE THE LOCAL FORECAST AREA ON THE COOL/CLOUDY SIDE OF THE
CYCLONE. THIS SHOULD ALSO PROVIDE A LOW LEVEL UPSLOPE COMPONENT TO
THE WINDS...FURTHER ENHANCING LIFT. AS A RESULT...HAVE BUMPED UP
POPS CONSIDERABLY TO START THE PERIOD...GRADUALLY TAPERING TOWARDS
THE END. HPC GUIDANCE ON TEMPERATURES LOOKS WARM CONSIDERING THE
SITUATION...PREFER THE COOLEST GFS MOS ENSEMBLE MEMBER WHICH IS
5-10F LOWER.

024
&&

.AVIATION...
1136 AM MDT FRI AUG 14 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL OCCASIONALLY
DETERIORATE TO BORDERLINE MVFR FOR BOTH KGLD AND KMCK...ESPECIALLY
AROUND THE 00Z TO 08Z TIMEFRAME. EXPECT THUNDERSTORMS TO BRING
HEAVY RAIN AT TIMES...WHICH WILL MOST LIKELY RESULT IN BRIEF
PERIODS OF MVFR TO NEAR IFR CONDITIONS IF ANY STRONGER STORMS
HAPPENS TO PASS DIRECTLY OVER KGLD OR KMCK. AFTER 08Z...EXPECT VFR
CONDITIONS TO PREVAIL AS THE STORMS MOVE OFF TO THE EAST AND
NORTHEAST. ALSO...THROUGH THE FIRST SIX TO EIGHT HOURS OF THIS TAF
CYCLE...WINDS FROM THE SOUTH AT 15G25KT WILL OCCASIONALLY GUST UP
TO 30KT.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 14, 11:43 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT FRI AUG 14 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT FRI AUG 14 2009 /1143 AM CDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE ROCKIES AND MOVE ACROSS THE
CENTRAL HIGH PLAINS BEGINNING THIS AFTERNOON AND CONTINUING
THROUGH THE EVENING AND OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND
LIGHTNING...AND LOCALIZED HEAVY RAINS ARE POSSIBLE WITH THESE
STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY ALONG
AND NORTH OF HIGHWAY 36...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THURSDAY. DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND LOCALIZED HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Special weather statement, Aug 14, 2:27 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT FRI AUG 14 2009

COZ090-142000-
YUMA COUNTY-
127 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ECKLEY...AND MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BLM
Special weather statement, Aug 14, 3:15 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT FRI AUG 14 2009

COZ090-142045-
YUMA COUNTY-
215 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF ECKLEY...OR NEAR ECKLEY...AND
MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Local storm report, Aug 14, 3:39 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 N ECKLEY              40.16N 102.49W
08/14/2009  E0.88 INCH       YUMA               CO   PUBLIC

&&

024
Special weather statement, Aug 14, 4:25 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT FRI AUG 14 2009

KSZ041-142200-
GREELEY-
325 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...AND MOVING NORTH AT
30 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

JRM
Special weather statement, Aug 14, 4:58 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI AUG 14 2009

KSZ001-NEZ079-142230-
CHEYENNE-DUNDY-
358 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF
BENKELMAN...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:45 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace31 min
Aug 14, 5:06 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Aug 14, 5:10 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace55 min
Aug 14, 5:36 PM CDTSevere Thunderstorm WarningGLDRawlins30 min
Aug 14, 5:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas62 min
Aug 14, 3:20 PM CDTSevere Thunderstorm WarningGLDYuma55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.